Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Lincoln, IL

October 14, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Oct 14, 2017, 7:26 PM CDT for 4 counties in Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2017, 7:26 PM CDT (00:26 UTC)
Expired
Oct 14, 2017, 8:15 PM CDT
In force
49 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS53 KILX 150026
SVRILX
ILC123-143-179-203-150115-
/O.NEW.KILX.SV.W.0162.171015T0026Z-171015T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
726 PM CDT SAT OCT 14 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Marshall County in central Illinois...
  Woodford County in central Illinois...
  Northeastern Tazewell County in central Illinois...
  Northeastern Peoria County in central Illinois...

* Until 815 PM CDT

* At 726 PM CDT, severe thunderstorms were located along a line
  extending from near McNabb to near Washburn to Washington, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Peoria, Eureka, Lacon, East Peoria, Washington, Chillicothe,
  Metamora, Germantown Hills, El Paso, Henry, Minonk, Roanoke, Rome,
  Toluca, Washburn, Wenona, Spring Bay, Sparland, Varna and Bay View
  Gardens.

This includes the following highways...
 Interstate 39 between mile markers 13 and 40.
 Interstate 74 between mile markers 92 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4115 8933 4112 8933 4111 8936 4110 8935
      4110 8905 4093 8905 4092 8893 4075 8893
      4075 8900 4070 8900 4069 8962 4091 8949
      4115 8944
TIME...MOT...LOC 0026Z 259DEG 54KT 4113 8925 4090 8919 4068 8942 

HAIL...1.00IN
WIND...60MPH
 
$$

07
3 follow-up statements
390 
WWUS53 KILX 150044
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
744 PM CDT SAT OCT 14 2017

ILC123-143-179-203-150115-
/O.CON.KILX.SV.W.0162.000000T0000Z-171015T0115Z/
Marshall-Woodford-Tazewell-Peoria-
744 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR MARSHALL...WOODFORD...NORTHEASTERN TAZEWELL AND NORTHEASTERN
PEORIA COUNTIES...

At 743 PM CDT, severe thunderstorms were located along a line
extending from near Tonica to near Flanagan to Washington, moving
east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Peoria, Eureka, Lacon, East Peoria, Washington, Chillicothe,
Metamora, Germantown Hills, El Paso, Henry, Minonk, Roanoke, Rome,
Toluca, Washburn, Wenona, Spring Bay, Sparland, Varna and Bay View
Gardens.

This includes the following highways...
 Interstate 39 between mile markers 13 and 40.
 Interstate 74 between mile markers 92 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4115 8933 4112 8933 4111 8936 4110 8935
      4110 8905 4093 8905 4092 8893 4075 8893
      4075 8900 4070 8900 4069 8962 4091 8949
      4115 8944
TIME...MOT...LOC 0043Z 259DEG 51KT 4114 8910 4092 8894 4070 8942 

HAIL...1.00IN
WIND...60MPH
 
$$

07
927 
WWUS53 KILX 150049
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
749 PM CDT SAT OCT 14 2017

ILC143-150059-
/O.CAN.KILX.SV.W.0162.000000T0000Z-171015T0115Z/
Peoria-
749 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEORIA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4110 8905 4093 8905 4092 8893 4075 8893
      4075 8900 4070 8900 4069 8957 4090 8935
      4110 8919
TIME...MOT...LOC 0049Z 258DEG 53KT 4111 8902 4093 8887 4071 8938 

$$

ILC123-179-203-150115-
/O.CON.KILX.SV.W.0162.000000T0000Z-171015T0115Z/
Marshall-Woodford-Tazewell-
749 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN MARSHALL...WOODFORD AND NORTHEASTERN TAZEWELL
COUNTIES...

At 749 PM CDT, severe thunderstorms were located along a line
extending from near Wenona to near Flanagan to near Washington,
moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eureka, East Peoria, Washington, Metamora, Germantown Hills, El Paso,
Minonk, Roanoke, Toluca, Washburn, Wenona, Varna, Secor, Cazenovia,
Benson, La Rose, Panola, Pattonsburg and Low Point.

This includes Interstate 39 between mile markers 13 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4110 8905 4093 8905 4092 8893 4075 8893
      4075 8900 4070 8900 4069 8957 4090 8935
      4110 8919
TIME...MOT...LOC 0049Z 258DEG 53KT 4111 8902 4093 8887 4071 8938 

HAIL...1.00IN
WIND...60MPH
 
$$

07
144 
WWUS53 KILX 150110
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
810 PM CDT SAT OCT 14 2017

ILC123-179-203-150119-
/O.EXP.KILX.SV.W.0162.000000T0000Z-171015T0115Z/
Marshall-Woodford-Tazewell-
810 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...
WOODFORD AND NORTHEASTERN TAZEWELL COUNTIES WILL EXPIRE AT 815 PM
CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A tornado watch remains in effect until 100 AM CDT for central
Illinois.

LAT...LON 4110 8905 4093 8905 4092 8893 4075 8893
      4075 8900 4070 8900 4069 8957 4090 8935
      4110 8919
TIME...MOT...LOC 0109Z 259DEG 54KT 4116 8869 4098 8854 4076 8905 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 7:16 PM CDT, 10 minutes earlier.

Area forecast discussion, Oct 14, 7:16 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
716 PM CDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
ISSUED AT 310 PM CDT Sat Oct 14 2017

An outflow boundary from convection over northern IL has slipped
toward toward a Bloomington to Rushville line at mid afternoon.
Showers and thunderstorms were north of a Quincy to Bloomington
line and tracking ene. Partly to mostly sunny skies over central
and southern CWA has warmed temperatures into the mid 80s with
Lincoln setting a record high of 86F and Springfield up to 87F,
just a degree shy of the record high. Moist dewpoints in the mid
to upper 60s across CWA. Precipitable water values ranged from
1.5-1.9 inches, highest over northern CWA, which is at the 99
percentile for mid October. This is supporting the heavy rains
of 1-3 inches over northern IL. SPC day1 outlook has slight risk
of severe storms along and north of I-72 late this afternoon and
into this evening, while enhanced risk of severe over the IL river
valley where 30% risk of damaging winds and 5% risk of tornadoes.
A 1008 mb surface low pressure over central IA and a 1007 mb low
pressure over sw KS will eject ne and pull the cold front se over
central IL overnight, and thru southeast IL by mid Sunday
morning. Lows tonight to range from around 50F nw of the IL river,
to 60-65F along the Wabash river. Windy on Sunday with WNW winds
15-25 mph and gusts 25-35 mph ushering in much cooler air. Highs
Sunday range from mid 50s from Peoria and Bloomington north to
the mid 60s by the Wabash river. Clouds to decrease from west to
east during Sunday afternoon.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 310 PM CDT Sat Oct 14 2017

The coldest night of the season expected Sunday night as skies
clear and winds lighten up with 1030 mb high pressure settling
into OK by dawn Monday and ridging into central IL. Lows in the
upper 30s and lower 40s. A few patches of frost possible late
Sunday night and early Monday morning in low lying areas north of
I-70. An upper level trof over IL on Monday along with surface
ridge to keep it cool with highs Monday in the lower 60s. Another
seasonably cool night Monday night with lows mostly in the lower
40s.

A nice stretch of fall weather expected Tuesday through Saturday
as upper level trof pulls away from IL as surface ridge shifts
into the southeast states and getting a return southerly flow.
Strong upper level ridge builds over the eastern US later in the
week to keep it dry and bring in warmer weather. Highs Tue in the
upper 60s, then in the lower 70s Wed and in the 70s Thu-Sat. An
approaching cold front from the nw could bring next chance of
convection next Saturday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 716 PM CDT Sat Oct 14 2017

Multiple lines of showers and thunderstorms will cross central IL
this evening and overnight as a cold front approaches from the
west and passes through the area. First line of thunderstorms
looks to affect KPIA-KBMI area and could bring strong to severe
wind gusts. Overnight, a more extensive line of showers and
thunderstorms will bring more widespread thunderstorm activity.
Conditions generally VFR initially, with isolated IFR-MVFR
cigs/vsbys in thunderstorms. A larger period of MVFR cigs and
vsbys will be associated with the overnight line of showers and
thunderstorms, followed by several hours of MVFR cigs until
16-17Z. LLWS will also develop this evening as SW winds aloft
increase, continuing until 08-12Z after the cold front passes. Winds
initially E-SE north of a boundary over the area, including KPIA-
KBMI, while brisk southerly winds 10-20 kts affect areas to the
south. Winds will eventually shift to west and northwest after the
front passes through the area, with winds increasing to 15-20 kts
with gusts 25-30 kts.

&&

.CLIMATE...
Issued at 310 PM CDT Sat Oct 14 2017

Springfield's low of 67F at 8 am this morning matches the record
warm low of 67F set on Oct 14, 1899. If temperature stays at or
above 67F through 1 am cdt tonight, it will tie a new record warm
low for Oct 14th. Lincoln rose to 86F at 2 pm and broke the record
high of 85F set in 1908. Springfield rose to 88F at 212 pm and
tied the record high set back in 1897.

Here are the Record Highs for Today Oct 14th...

Lincoln....... 86 in 2017
Havana........ 86 in 1989
Rantoul....... 86 in 1989
Galesburg..... 87 in 1947
Springfield... 88 in 1897 & 2017
Peoria........ 89 in 1897
Bloomington... 89 in 1899
Danville...... 89 in 1897
Rushville..... 89 in 1947
Effingham..... 90 in 1899
Minonk........ 90 in 1897
Champaign..... 91 in 1899
Sullivan...... 91 in 1899
Robinson...... 91 in 1899
Charleston.... 92 in 1899
Jacksonville.. 93 in 1897
Tuscola....... 93 in 1899
Decatur....... 94 in 1899

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...37
CLIMATE...07
Hazardous weather outlook, Oct 14, 3:06 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Sat Oct 14 2017

ILZ027>031-036>038-040-041-151100-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move through the area this evening as a
frontal system approaches the area, and continue into tonight.
There is an enhanced risk that some of these storms could be
severe, with damaging winds, hail, and an isolated tornado
possible. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 5 pm.

ILZ042>045-047>051-053-151100-
Cass-Champaign-De Witt-Logan-Macon-Menard-Morgan-Piatt-Sangamon-
Scott-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move into the area this evening as a frontal
system approaches the area, and continue through tonight. There is
a slight risk that some of these storms could be severe, with
damaging winds, hail, and an isolated tornado possible. Locally
heavy rainfall will also be possible. The best chances for
hazardous weather will be after 6 pm.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight after 7 pm.

ILZ046-052-054>057-061>063-066-067-071-151100-
Christian-Clark-Clay-Coles-Cumberland-Douglas-Edgar-Effingham-
Jasper-Moultrie-Shelby-Vermilion-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will move into the area this evening as a frontal
system approaches the area, and continue through tonight. Some of
these storms could be strong, with gusty winds and small hail. The
strongest storms will likely be after 8 pm.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Some lingering thunderstorms will be possible Sunday morning.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ068-072-073-151100-
Crawford-Lawrence-Richland-
306 PM CDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are possible late tonight as a cold front moves
through the area. These storms are not expected to become severe.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Some lingering thunderstorms will be possible Sunday morning.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Local storm report, Oct 14, 4:03 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
403 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
10/14/2017  M1.60 INCH       KNOX               IL   TRAINED SPOTTER

            STORM TOTAL SO FAR

&&

EJL
Local storm report, Oct 14, 4:18 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
10/14/2017  E1.50 INCH       KNOX               IL   PUBLIC

            STORM TOTAL SO FAR

&&

EJL
Local storm report, Oct 14, 7:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
716 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     ELMWOOD                 40.78N 89.97W
10/14/2017                   PEORIA             IL   EMERGENCY MNGR

            TREE BRANCHES ABOUT 8 TO 12 INCHES IN DIAMATER SNAPPED

0703 PM     TSTM WND GST     FIATT                   40.57N 90.18W
10/14/2017  E70 MPH          FULTON             IL   EMERGENCY MNGR

            ESTIMATED 70 MPH THUNDERSTORM WIND GUST NEAR ROUTE 97 AND
            ROUTE 9 JUNCTION

0700 PM     FLOOD            GALESBURG               40.95N 90.38W
10/14/2017                   KNOX               IL   TRAINED SPOTTER

            ESTIMATED 2 FEET OF WATER COVERING ROAD...ROAD UNPASSABLE

0609 PM     TSTM WND DMG     GALESBURG               40.95N 90.38W
10/14/2017                   KNOX               IL   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND TREE BRANCHES BLOWN DOWN AROUND
            TOWN...TIME ESTIMATED BY RADAR

0650 PM     FLOOD            GALESBURG               40.95N 90.38W
10/14/2017                   KNOX               IL   LAW ENFORCEMENT

            SEVERAL STREETS IN TOWN FLOODED...SOME CARS STALLED

&&

EJL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 7:00 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Tazewell, Woodford45 min
Oct 14, 8:14 PM CDTSevere Thunderstorm WarningILXMcLean33 min
Oct 14, 8:45 PM CDTSpecial Weather StatementILXFulton, Knox45 min
Oct 14, 11:47 PM CDTSpecial Weather StatementILXMenard28 min
Oct 15, 12:09 AM CDTSpecial Weather StatementILXLogan36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.